Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

August 9, 2021

NWS Duluth, MN issued this special weather statement at Aug 9, 2021, 6:37 PM CDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 6:37 PM CDT (23:37 UTC)
Expired
Aug 9, 2021, 7:00 PM CDT
In force
23 min
Issued by
NWS Duluth, MN
Hail
0.25 in
Wind
30

The radar

The Duluth radar (KDLH), 203 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS83 KDLH 092337
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
637 PM CDT Mon Aug 9 2021
 
MNZ011-100000-
North St. Louis MN-
637 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of rural northern St. 
Louis County, including western Rainy Lake through 700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rainy Lake West, or 18 miles east of International Falls, moving east
at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Voyageurs National Park around 640 PM CDT.
  Rainy Lake East around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4862 9295 4861 9295 4861 9293 4860 9291
      4860 9289 4857 9282 4852 9296 4858 9309
      4863 9309
TIME...MOT...LOC 2335Z 247DEG 14KT 4862 9301 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

JDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:51 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 9, 4:51 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
451 PM CDT Mon Aug 9 2021

.DISCUSSION...(This evening through Sunday)
Issued at 449 PM CDT Mon Aug 9 2021

Summary: Showers and thunderstorms are possible tonight through
Tuesday as a cold front sweeps through the region. A second round
of showers and general thunderstorms are possible along the
International Border Wednesday as well. A dry forecast is in store
for the rest of the work week and weekend.

A shortwave positioned over Saskatchewan will move east
overnight. The associated cold front is expected to bring showers
and thunderstorms across the Northland tonight through Tuesday.
Although the environment is more favorable to our west, some
severe storms are possible in north central Minnesota during the
late night and early morning hours, with strong winds and large
hail being the primary threats. The RAP model shows MUCAPE values
above 1000 J/kg should be sustained overnight due to a LLJ
transporting warm, moist air into the region. Wind shear
immediately ahead of the cold front should be weak to moderate at
25-35 kts.

Thunderstorms are expected to increase in intensity again Tuesday
as we head into the afternoon. Again, more favorable environment
will be outside of our area, but increased instability in the 2000-
4000 J/kg range could cause scattered severe thunderstorms in
northwestern Wisconsin throughout the afternoon evening. Again,
strong winds and large hail will be the main threats. Precipitable
water above 2 inches indicates some local flash flooding in low
lying areas, creeks, and streams.

After the first shortwave moves off to the east Tuesday night, a
secondary, weaker shortwave will move through on Wednesday. This
will bring another line of rain showers through the Northland,
especially near the International Border. Light accumulations are
expected from this system.

Friday, the trough in Canada will move south over the upper Midwest,
transporting some cooler air into the Northland for Friday and
Saturday. Afterward, a ridge moves into the area and temperatures
warm once more for the remainder of the weekend and into the work
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon Aug 9 2021

Now that the fog has cleared, VFR conditions are expected for the
rest of today across the area. HYR my see brief lowering of
ceilings to MVFR as the low pressure system exits to the east
through the early afternoon. With high dewpoints and expected
clear skies tonight, fog is expected overnight once again. High-
res models currently show only DLH and HYR getting significant
fog, but would not be surprised if all other terminals see IFR
conditions from fog as well.

&&

.MARINE...
Issued at 449 PM CDT Mon Aug 9 2021

Fog is possible again tonight over the lake tonight as
temperatures cool. Some fog could become dense and last into the
morning Tuesday. A line of showers and thunderstorms will move
over the lake early Tuesday morning and through the afternoon.
Some storms could become severe with strong winds and large hail.
After the line passes, winds should turn to the southwest for
Tuesday night into Wednesday. Gusts will increase, with up to 15
kt gusts at night to around 20 kts during the day. If gusts during
the day continue to trend upwards, Small Craft Advisories may be
needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  85  63  81 /  10  30  10  10
INL  65  80  59  77 /  50  40  40  20
BRD  66  84  63  81 /  50  30  10   0
HYR  61  85  60  83 /   0  40  10  20
ASX  62  88  62  86 /  10  30  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Kossen
AVIATION...Kossen
MARINE...Kossen
Hazardous weather outlook, Aug 9, 4:28 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
428 PM CDT Mon Aug 9 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-102130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
428 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible tonight. A few of the strongest storms
may produce large hail and damaging winds for areas west of a
line from International Falls through Aitkin, Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm are possible Tuesday morning east of a line from
Hibbing to Hinckley. A few of the stronger storms may produce
large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-102130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
428 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible over western Lake Superior Tuesday
morning. A few of these storms may be strong to severe with
strong winds and large hail.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 9, 6:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
637 PM CDT Mon Aug 9 2021

MNZ011-100000-
North St. Louis MN-
637 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of rural northern St.
Louis County, including western Rainy Lake through 700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rainy Lake West, or 18 miles east of International Falls, moving east
at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Voyageurs National Park around 640 PM CDT.
  Rainy Lake East around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4862 9295 4861 9295 4861 9293 4860 9291
      4860 9289 4857 9282 4852 9296 4858 9309
      4863 9309
TIME...MOT...LOC 2335Z 247DEG 14KT 4862 9301

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:12 PM CDTDense Fog AdvisoryDLHAitkin, Carlton, Crow Wing, Pine, Saint Louis11 hr

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.